Format

Send to

Choose Destination
Am J Gastroenterol. 1995 Nov;90(11):1978-80.

Hepatotoxicity from isoniazid and rifampin in inner-city AIDS patients.

Author information

1
Department of Medicine, Harlem Hospital Center, Columbia University, College of Physicians and Surgeons, New York, New York, USA.

Abstract

OBJECTIVE:

To determine the incidence of hepatotoxicity due to isoniazid and rifampin in inner-city patients with active tuberculosis.

DESIGN:

A hospital-based review of 70 consecutive in-patients in a 770-bed, inner-city hospital. The patient population is primarily African-American and Hispanic.

METHODS:

Fifty-eight men and 12 women were followed from 2-12 wk (median 4 wk). Patients had to be treated for at least 2 wk to be eligible for the study. Patients were excluded if they had been on any anti-tuberculous or any other hepatotoxic drug during the 2-month period before their hospitalization. Aminotransferases, alkaline phosphatase, bilirubin, and albumin were obtained at least every 2 wk.

RESULTS:

Hepatocellular toxicity, defined as AST and/or ALT greater than 200 IU/L, occurred in eight out of 70 (11.4%) patients. The mean age of these patients was 38.9 yr (22-58 yr). Patients with AIDS were significantly more likely to develop hepatotoxicity than those with any other risk factor (p < 0.01).

CONCLUSIONS:

Baseline aminotransferases followed by monitoring may be necessary in AIDS patients.

Comment in

PMID:
7485004
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center